Teen’s birth control triggers stroke

Facebooktwittergoogle_plusredditpinterestlinkedinmail

Anicka Slachta | Vascular & Endovascular

A Wisconsin high schooler is speaking up for stroke awareness after she suffered a stroke of her own during gym class, WAOW reported—an event her doctors said was brought on by her birth control pills.

Like two-thirds of women her age and up, Hannah Drummond, 18, was prescribed birth control with low expectations of any serious side effects. Loyola University Medical Center researchers previously found women who don’t have any other medical problems are safe to take the pill, but in those with comorbidities, it can be a riskier call.

Drummond was taken to the hospital after experiencing numbness and tingling during her gym class, quickly learning she’d suffered a stroke. Her care team said the culprit was her birth control, and that the estrogen in her pills had caused a blood clot that then slipped through a previously undiscovered hole in her heart and up to her brain.

“It was actually scary knowing I was so young, I’m 18, this is happening to me,” she told WAOW. “If you don’t feel something is right, say something, tell someone.”

Drummond is still suffering from impaired vision but is expected to make a full recovery.

Read the full story below:

Facebooktwittergoogle_plusredditpinterestlinkedinmail

Leave a Reply

You must be logged in to post a comment.